Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Bismarck, ND

April 18, 2005Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Apr 18, 2005, 12:24 AM CDT for Pierce County, North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2005, 12:24 AM CDT (05:24 UTC)
Expired
Apr 18, 2005, 1:30 AM CDT
In force
66 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Pierce County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 180525
SVRBIS
NDC069-180630-
/O.NEW.KBIS.SV.W.0002.050418T0524Z-050418T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1224 AM CDT MON APR 18 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 130 AM CDT

* AT 1216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ORRIN...OR ABOUT 55 MILES SOUTH OF
  BOTTINEAU...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BALTA AROUND 1235 AM CDT
  SILVA AROUND 1245 AM CDT

LAT...LON 4806 10021 4799 9982 4847 9958 4845 10019

$$
WAA
2 follow-up statements
000 
WWUS53 KBIS 180557
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1257 AM CDT MON APR 18 2005

NDC069-180630-
/O.CON.KBIS.SV.W.0002.000000T0000Z-050418T0630Z/
PIERCE ND-
1257 AM CDT MON APR 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 AM CDT FOR
NORTHERN PIERCE COUNTY...

AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF RUGBY...OR ABOUT 45 MILES
SOUTHEAST OF BOTTINEAU...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOLFORD BY 120 AM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4823 10019 4819 9985 4853 9950 4853 10017

$$
WAA
000 
WWUS53 KBIS 180627
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
126 AM CDT MON APR 18 2005

NDC069-180636-
/O.CAN.KBIS.SV.W.0002.000000T0000Z-050418T0630Z/
PIERCE ND-
126 AM CDT MON APR 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PIERCE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4823 10019 4819 9985 4853 9950 4853 10017

$$
WAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:05 PM CDT, 9 hours 19 minutes earlier.

Area forecast discussion, Apr 17, 3:05 PM CDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT SUN APR 17 2005

.SHORT TERM...
MODELS AGAIN IN GOOD AGREEMENT WITH FEATURES. FIRST CONCERN TODAY
IS CHANCE CONVECTION DEVELOPING ALONG DRYLINE AND WARMFRONT WESTERN
SOUTH DAKOTA CAN MOVE NORTH OF BORDER. CU DEVELOPING NOW FROM NE
RAPID CITY SOUTH. AXIS OF BEST CAPE BUILDS NORTH INTO CENTRAL NORTH
DAKOTA BUT STRONG CAPPING STILL PRESENT. WILL ADD CHANCE EVENING
THUNDERSTORMS TO EVENING PERIOD OVER SOUTHERN PORTION OF CWA.
NORTHERN COUNTIES WILL WAIT UNTIL MAIN SURFACE TROUGH MOVES FROM
EASTERN MONTANA TO NORTH DAKOTA BORDER AFTER 05Z. ALL MODELS
SIGNIFICANTLY WETTER THIS RUN WITH NEXT SYSTEM MOVING FROM DESERT
SOUTHWEST ON TUESDAY...ESPECIALLY OVER SOUTHERN COUNTIES. BUMPED
POPS FOR MONDAY NIGHT AND TUESDAY. TEMPERATURES COOL AS LONG WAVE
TROUGH MOVES TO CENTRAL ROCKIES BUT CWA REMAINS IN SOUTHERN BRANCH
WITH STRONG NORTHWEST FLOW ALOFT IN NORTHERN BRANCH NORTH OF BORDER.
TEMPERATURES COOL TO NORMAL WITH HIGHS IN THE MID 50S AND LOWS NEAR
FREEZING TUESDAY AND WEDNESDAY.

.LONG TERM...
THURSDAY THROUGH SUNDAY NIGHT...REGION FALLS UNDER A QUASI 500MB
DEFORMATION FIELD COL OVER THE LONGTERM. GFS ADVERTISING HIGH
PRESSURE RIDGING OVER THE SOUTHCENTRAL PLAINS...LOW PRESSURE
ROTATING OVER THE GREAT BASIN AND EXTENDING TO JUST OFF THE
CAL/OREGON PACIFIC COAST...AND ANOTHER UPPER LEVEL LOW OVER
SOUTHEASTERN CANADA. LATER ON IN THE EXTENDED...THE RIDGING OVER
SOUTHCENTRAL PLAINS MIGHT EXTEND JUST FAR ENOUGH NORTHWARD TO BUMP
OUR TEMPS A LITTLE ABOVE AVERAGE. NO SIGNIFICANT PRECIP EVENTS
ANTICIPATED. KEPT SLIGHT CHANCE OF POPS THURS INTO FRIDAY AS THERE
MAY BE ENOUGH DYNAMIC AND MOISTURE TO TRIGGER SOME SHOWERS. LONG
RANGE MODELS ARE STILL DIFFERING ON OVERALL TIMING AND PLACEMENT OF
DYNAMICS AND UPPER LEVEL PRESSURE FIELDS...SO AGAIN MADE VERY LITTLE
CHANGES TO THE REST OF THE EXTENDED FORECAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE
&&

HW/NH
Hazardous weather outlook, Apr 17, 4:02 AM CDT, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
402 AM CDT SUN APR 17 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180901-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
402 AM CDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Apr 18, 12:15 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1215 AM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             9 NE DRAKE              48.01N 100.24W
04/17/2005  0.75 INCH        MCHENRY            ND   CO-OP OBSERVER

&&

JC

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 11:19 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.